Alert archive / Mississippi / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 331, NWS Jackson, MS

July 12, 2007Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 12, 2007, 1:36 PM CDT for Marion County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2007, 1:36 PM CDT (18:36 UTC)
Expired
Jul 12, 2007, 2:15 PM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2007-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2007-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1660 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 121836
SVRJAN
MSC091-121915-
/O.NEW.KJAN.SV.W.0331.070712T1836Z-070712T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
136 PM CDT THU JUL 12 2007

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF COLUMBIA...

* UNTIL 215 PM CDT

* AT 136 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  HOLLY SPRINGS...OR ABOUT 10 MILES NORTH OF KOKOMO...AND MOVING
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHWEST OF GOSS BY 140 PM CDT...
  HOLLY SPRINGS BY 145 PM CDT...
  MORGANTOWN BY 150 PM CDT...
  6 MILES SOUTHWEST OF COLUMBIA BY 215 PM CDT...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3141 9005 3114 8996 3113 8971 3133 8974

$$

MRM
1 follow-up statement
000 
WWUS54 KJAN 121900
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
159 PM CDT THU JUL 12 2007

MSC091-121915-
/O.CON.KJAN.SV.W.0331.000000T0000Z-070712T1915Z/
MARION MS-
159 PM CDT THU JUL 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR MARION COUNTY...

AT 159 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
HOLLY SPRINGS...OR ABOUT 11 MILES NORTH OF KOKOMO...MOVING SOUTHEAST
AT 10 MPH.

LAT...LON 3141 9005 3114 8996 3113 8971 3133 8974

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:05 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 12, 10:05 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1005 AM CDT THU JUL 12 2007

LATEST SATELLITE IMAGERY SHOWS A WEAKENING MCS...WHICH WAS ASSOCIATED WITH AN
UPPER LEVEL DISTURBANCE PUSHING SOUTHEAST INTO ARKANSAS. AREA RADARS
WERE NOTING SOME ISOLATED SHOWERS ACROSS NORTHWEST MISSISSIPPI
...WHICH WAS PUSHING INTO AN 850 THETA MIN REGION. ON THE SURFACE A
WEAK BOUNDARY WAS NOTED ACROSS PORTIONS OF CENTRAL MISSISSIPPI. AREA
MORNING SOUNDINGS WERE SHOWING SOME CONTINUED GOOD INSTABILITY FOR
THIS AFTERNOON. AS THE UPPER DISTURBANCE APPROACHES EXPECT A THETA
RIDGE(335 TO AROUND 340K) TO DEVELOP ACROSS MAINLY THE WESTERN HALF
FOR THIS AFTERNOON. PWATS WILL BE INCREASING TO A LITTLE OVER 2
INCHES OVER THE WEST HALF. 850 MB WINDS WILL BE RATHER WEAK
AT AROUND 10 TO 15 KNOTS...BUT 500 MB WINDS WILL BE 15 TO 25 KNOTS.
SO EXPECT THE UPPER LEVEL DISTURBANCE TO PUSH ALONG THE BOUNDARY AND
HELP TO DEVELOP SHOWERS AND THUNDERSTORMS ACROSS THE REGION...MAINLY
WEST OF INTERSTATE 55. SO WITH BOUNDARY AROUND AN ISOLATED STRONG TO
SEVERE THUNDERSTORMS WILL NOT BE OUT OF THE QUESTION FOR THIS
AFTERNOON AND EVENING.

TEMPERATURES LOOK TO BE ON TRACK WITH HIGHS IN THE LOWER TO MIDDLE
90S. MADE SOME SLIGHT ADJUSTMENTS TO CLOUD COVER BASES ON PRESENT
TRENDS...MAINLY ACROSS THE NORTHWEST HALF. CURRENT POPS LOOKS TO BE
ON LINE WITH CURRENT FORECAST. WILL KEEP THE BEST LOW POPS IN THE
WEST./17/

.AVIATION...VFR CONDITIONS WILL CONTINUE FOR THE REST OF THE
DAY...EXCEPT FOR MVFR LOWER CLOUD HEIGHTS AND VISIBILITIES IN
SHOWERS AND THUNDERSTORMS. THIS WILL MAINLY AFFECT GLH...GWO...JAN
AND HBG. CLOUDS WILL LIKELY REMAIN ABOVE 3KFT...BUT VISIBILITIES MAY
FALL TO 2SM OR LESS WITH HEAVY DOWNPOURS. WILL MAINTAIN RAIN IN THE
18Z-04Z PERIOD...STARTING AROUND GLH/GWO AND MOVING INTO JAN/MEI IN
THE LATE AFTERNOON. WILL ADD PATCHY FOG TO MOST SITES AFTER 06Z. THE PATCHY
FOG SHOULD QUICKLY LIFT BY 13Z. WILL PUT IN VCTS IN TAF SITES ACROSS
THE REGION FOR FRIDAY MORNING. CEILINGS SHOULD BE AT VFR FOR FRIDAY
MORNING./17/

&&

.PREVIOUS DISCUSSION...448 AM CDT THU JUL 12 2007

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT.
DID NOT MAKE ANY BIG CHANGES TO THE SHORT TERM FORECAST. TEMPERATURES
CAME IN A DEGREE OR TWO WARMER...SO STUCK WITH THE GUIDANCE. BREAKS
IN THE CLOUDS HAVE ALLOWED THE MOST OF THE AREA TO WARM INTO THE
LOWER 90S FOR THE PAST FEW DAYS...EXPECT SIMILAR CONDITIONS TO
CONTINUE...SO LOWER 90S WERE GOOD. STUCK WITH WARMER LOWS...THE EAST
MAY COOL OFF A LITTLE MORE...BUT LOWER 70S WERE GOOD ACROSS THE CWA.
POPS WERE ALSO GOOD...TWEAKED UP IN A FEW SPOTS. THE MODELS SEEM MORE
IN GOOD AGREEMENT FOR TODAY AND SATURDAY...SO USED A BLEND OF THE
NAM/GFS SOLUTIONS. WILL STICK WITH THE ISOLATED SEVERE
WORDING...ESPECIALLY FOR THE WESTERN ZONES...WILL ALSO HAVE TO WATCH
THE SOUTH WITH A BOUNDARY STALLED ACROSS THE AREA. ANYWAY...THE UPPER
DISTURBANCE MOVING INTO OKLAHOMA WAS EXPECTED TO MOVE INTO THE CWA BY
LATE AFTERNOON EARLY EVENING. ANOTHER BOUNDARY SINKS DOWN INTO THE
AREA BY EARLY AFTERNOON AND SERVES AS THE FOCUS FOR STORMS EARLY
ACROSS THE NORTH. THE RUC SHOWS A THETA E RIDGE OVER SOUTHEAST
ARKANSAS AND SOME INSTABILITY IN THE AREA WHERE A FEW SHOWERS AND
THUNDERSTORMS HAVE ALREADY DEVELOPED. THERE WAS ALSO GOOD THETA E
VALUES AND SOME INSTABILITY TO SOUTH...WHERE THE BOUNDARY FROM
EARLIER HAS STALLED. SOUNDINGS CONTINUE TO SHOW GOOD
INSTABILITY...INCREASING MOISTURE AND LAPSE RATES BY THE AFTERNOON.
WINDS AROUND 850MB DID NOT LOOK AS GOOD...BUT WINDS WERE STILL
AROUND 15KTS. ACTIVITY SEEMS TO TAPER OFF IN THE EVENING...BUT GETS
STARTED EARLY IN THE MORNING. STUCK WITH GUIDANCE VALUES FOR
TODAY...BUT RAISED VALUES TO LIKELY EVERYWHERE FRIDAY. WILL ALSO
CONTINUE THE ISOLATED SEVERE WORDING FOR FRIDAY ALSO...WITH ANOTHER
WAVE DROPPING IN BY THE AFTERNOON. ALSO PW VALUES STAY AROUND 2
INCHES OR SLIGHTLY HIGHER...INSTABILITY AND LAPSE RATES WERE ALSO
GOOD IN THE AFTERNOON AND EVENING.

.LONG TERM...
UPPER FLOW BECOMES W/SWLY BY THE WEEKEND IN ADVANCE OF A WAVE THAT
DIGS ALONG THE SRN FRINGES OF THE UPPER TROUGH TO OUR NORTHEAST. THE
AIR MASS REMAINS MOIST AND UNSTABLE WITH PRECIPITABLE WATER VALUES
ABOVE 1.5 INCHES AND SURFACE DEWPOINTS IN THE 70S. THE REMNANTS OF
THE SURFACE BOUNDARY BECOME MORE DIFFUSE BUT WEAK SURFACE CYCLONIC
FLOW IS INDICATED ALONG SRN ZONES. DEEP LAYER SHEAR IS FORECAST TO
INCREASE WITH AREAS OF 25-30 KTS AT SOME LOCATIONS BY 00Z SUNDAY.
WILL MAINTAIN MENTION OF ISOLATED SEVERE STORMS IN THE HWO FOR
SATURDAY.
THE UPPER TROUGH HANGS BACK OVER TX SUNDAY BUT LOW LEVEL FORCING IS
REDUCED ERN ZONES WHERE WEAK SURFACE RIDGING BEGINS TO EDGE WWD.

CONVECTION BECOMES MORE DIURNAL AND SCATTERED IN NATURE BY THE
BEGINNING OF THE WORK WEEK. LOW LEVEL SLY FLOW CONTINUES BUT UPPER
RIDGING BEGINS TO BUILD FROM THE EAST. THE FORECAST AREA REMAINS ON
THE WRN FRINGES OF DEVELOPING UPPER RIDGING MONDAY THROUGH
WEDNESDAY. THE MODELS SLOW PROGRESSION OF THE TX LOW COMPARED TO
PREVIOUS RUNS...DIGGING THE UPPER LOW INTO TX WHILE HIGH PRESSURE
BUILDS OVER THE SOUTHEAST. LOWER LEVEL FLOW BECOMES MORE
ANTICYCLONIC WITH TIME...RESULTING IN DECREASING POPS AND INCREASING
AFTERNOON TEMPERATURES BY MID WEEK.

&&

.AVIATION...
WILL CONTINUE SHRA/TSRA IN THE AFTERNOON AND EVENING. CLOUDS WILL
LIKELY REMAIN ABOVE 3KFT...BUT VISIBILITIES MAY FALL TO 2SM OR LESS
WITH HEAVY DOWNPOURS. WILL MAINTAIN RAIN IN THE 18-04Z
PERIOD...STARTING AROUND GLH/GWO AND MOVING INTO JAN/MEI IN THE LATE
AFTERNOON. WITH A BOUNDARY SOUTH OF HBG...WILL GO WITH TSRA/SHRA
AROUND 18Z FOR STORMS DEVELOPING EARLY. MAY ADD PATCHY FOG TO MOST
SITES AFTER 6Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       93  73  92  70 /  25  26  55  32
MERIDIAN      93  71  90  69 /  16  22  61  43
VICKSBURG     95  73  92  72 /  28  25  56  26
HATTIESBURG   93  72  92  71 /  25  16  56  42
NATCHEZ       93  72  91  70 /  34  18  56  28
GREENVILLE    94  70  92  72 /  29  43  56  26
GREENWOOD     92  71  89  71 /  25  44  57  27

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

07/03
Hazardous weather outlook, Jul 12, 6:00 AM CDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
600 AM CDT THU JUL 12 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
600 AM CDT THU JUL 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT
ANOTHER BOUNDARY AND UPPER LEVEL DISTURBANCE WILL MOVE INTO THE
LOWER MISSISSIPPI VALLEY THIS TODAY. AS THE BOUNDARY SINKS SOUTH AND
THE UPPER LEVEL DISTURBANCE TRACKS SOUTHEAST INTO THE AREA...MOISTURE...
UPPER LEVEL WINDS AND INSTABILITY WILL INCREASE ACROSS THE WESTERN
PORTIONS OF THE AREA. ALTHOUGH...ISOLATED STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK
AREA...CONDITIONS WILL BE MORE FAVORABLE FOR LOCATIONS ALONG AND
WEST OF INTERSTATE 55. DAMAGING WIND GUSTS AND HAIL WILL BE THE
PRIMARY CONCERNS THIS AFTERNOON AND EVENING. PERIODS OF HEAVY
RAINFALL AND PONDING OF WATER ON ROADWAYS WILL ALSO BE POSSIBLE. MOST
OF THE STORM ACTIVITY WILL END BY 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE NEXT DISTURBANCE IN A SERIES OF IMPULSES MOVING THROUGH THE PLAINS
WILL MOVE ALONG THE STALLED BOUNDARY INTO THE AREA FRIDAY
AFTERNOON...WITH ANOTHER IMPULSE EXPECTED TO SWING THROUGH THE AREA
SATURDAY. THE AIRMASS OVER THE REGION WILL REMAIN MOIST AND
UNSTABLE. AS THE DISTURBANCES TRACK EAST ALONG THE BOUNDARY...MORE
STRONG TO SEVERE STORMS WILL BE POSSIBLE FOR THE ENTIRE OUTLOOK AREA
FRIDAY AND SATURDAY. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY
CONCERNS. PERIODS OF HEAVY RAINFALL AND PONDING OF WATER ON ROADWAYS
WILL ALSO BE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THURSDAY THROUGH SATURDAY. OTHERWISE
ACTIVATION IS NOT ANTICIPATED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jul 12, 12:58 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1258 PM CDT THU JUL 12 2007

MSZ019-034>037-121900-
SUNFLOWER MS-WASHINGTON MS-HOLMES MS-HUMPHREYS MS-ATTALA MS-
1258 PM CDT THU JUL 12 2007

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN
WAS LOCATED FROM 5 MILES SOUTHEAST OF GREENVILLE TO 6 MILES
NORTHWEST OF DURANT...MOVING SOUTHEAST AT 10 MPH.  GUSTY WINDS OF 40
MPH...VERY HEAVY RAIN UP OF ONE TO TWO INCHES PER HOUR AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY WITH THESE
STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SUNFLOWER...WASHINGTON...HOLMES...HUMPHREYS AND ATTALA
COUNTIES...INCLUDING THE CITIES OF GREENVILLE AND DURANT...SHOULD MONITOR
THESE STORMS CLOSELY.

MRM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:19 PM CDTSevere Thunderstorm WarningJANWashington41 min
Jul 12, 1:30 PM CDTSevere Thunderstorm WarningJANAttala, Holmes31 min
Jul 12, 1:43 PM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey, Washington47 min
Jul 12, 2:15 PM CDTSevere Thunderstorm WarningJANLeake, Madison45 min
Jul 12, 2:22 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Yazoo38 min
Jul 12, 2:27 PM CDTSevere Thunderstorm WarningJANWashington48 min
Jul 12, 2:34 PM CDTSevere Thunderstorm WarningJANLawrence, Marion41 min
Jul 12, 2:38 PM CDTSevere Thunderstorm WarningJANYazoo52 min
Jul 12, 2:46 PM CDTSevere Thunderstorm WarningJANScott44 min
Jul 12, 2:54 PM CDTSevere Thunderstorm WarningJANHinds, Madison33 min
Jul 12, 3:30 PM CDTSevere Thunderstorm WarningJANNewton, Scott45 min
Jul 12, 3:58 PM CDTSevere Thunderstorm WarningJANRankin47 min
Jul 12, 4:02 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence43 min
Jul 12, 4:16 PM CDTSevere Thunderstorm WarningJANJasper, Newton29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.